Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 17, 2021, 5:47 PM CDT for Mitchell County, Texas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 5:47 PM CDT (22:47 UTC)
- Expired
- May 17, 2021, 6:00 PM CDT
- In force
- 13 min
- Issued by
- NWS Midland/Odessa, TX
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 120 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1892 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.7
The text
As transmitted.
095 WWUS84 KMAF 172247 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 547 PM CDT Mon May 17 2021 TXZ053-172300- Mitchell TX- 547 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL COUNTY UNTIL 600 PM CDT... At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near Loraine, or 7 miles west of Roscoe, moving northeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Loraine. This includes Interstate 20 between mile markers 226 and 228. A Tornado Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3239 10069 3248 10076 3252 10066 3239 10066 TIME...MOT...LOC 2247Z 234DEG 6KT 3244 10066 $$ 87
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 2:04 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 17, 2:04 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 204 PM CDT Mon May 17 2021 .DISCUSSION... Weak upper ridge over the area this morning giving way to cut off low approaching from the west. The low was over AZ at 12z and will be moving into NM this evening and lift to the CO/NM border by Tuesday morning. This low will slowly wobble east Tuesday opening up into a trough as it moves over the Panhandle Wednesday. As this happens the next upper low will move over WA and start working down the West Coast reaching CA Thursday as high pressure returns to W TX and SE NM. This low will wobble across the Great Basin Thursday through Saturday before weakening and getting pulled NE. Temperatures will be a few degrees cooler Tuesday in the 80s with some 90s closer to the Rio Grande as a weak front sags into the area Tuesday. Readings will warm back to near normal Wednesday and Thursday then decrease slowly through the weekend. Looking at the potential for severe wx this afternoon and tonight. SWODY1 has a moderate risk for most of the Northern and part of the Central Permian Basin. No storms expected across the west. Dryline expected to set up this afternoon with storms developing on it. Have all the ingredients for severe wx... lots of boundaries...high cape over 3000J... directional and speeds shear... daytime heating... and steep lapse rates. Very large hail will be the main concern with these storms but damaging wind and a few tornadoes possible. Also may see locally heavy rain... MAF 12z sounding had PW over an inch with dewpts into the mid 60s pushing into the region. More severe wx possible this coming weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 82 60 87 / 70 30 10 10 Carlsbad 55 85 56 89 / 10 0 10 0 Dryden 66 94 67 89 / 40 10 10 10 Fort Stockton 61 88 61 89 / 40 0 0 10 Guadalupe Pass 55 79 57 81 / 0 0 0 0 Hobbs 53 82 55 85 / 30 10 10 10 Marfa 48 81 47 85 / 10 0 0 0 Midland Intl Airport 60 85 60 88 / 50 10 10 10 Odessa 60 85 60 89 / 40 10 10 10 Wink 58 88 58 91 / 30 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 80/72
Hazardous weather outlook, May 17, 2:08 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 208 PM CDT Mon May 17 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 208 PM CDT Mon May 17 2021 /108 PM MDT Mon May 17 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe storms are expected this afternoon through tonight. The main threats will be damaging winds and large to very large hail, although a tornado or two may also be possible. Heavy rainfall will be possible with these storms and localized flooding may occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are expected through Tuesday morning with the potential for very large hail across the Permian Basin and Lower Trans Pecos. Localized flooding may be possible, along with a tornado or two and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 17, 4:32 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 432 PM CDT Mon May 17 2021 TXZ051-062-063-172215- Midland TX-Martin TX-Glasscock TX- 432 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK... NORTHEASTERN MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 515 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near Midland, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Midland, Greenwood, Spraberry and Midland Airpark. This includes Interstate 20 between mile markers 136 and 150. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm will intensify rapidly, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3198 10211 3214 10206 3201 10157 3186 10176 TIME...MOT...LOC 2132Z 285DEG 20KT 3204 10201 87
Special weather statement, May 17, 4:58 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 458 PM CDT Mon May 17 2021 TXZ075-082-172245- Pecos TX-Terrell TX- 458 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND CENTRAL TERRELL COUNTIES UNTIL 545 PM CDT... At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Sanderson, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Terrell County Gas Plant. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3016 10243 3033 10251 3045 10181 3012 10183 TIME...MOT...LOC 2158Z 265DEG 29KT 3027 10235 87
Local storm report, May 17, 5:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
500 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 1 NW STANTON 32.14N 101.80W
05/17/2021 E2.50 INCH Martin TX TRAINED SPOTTER
SPOTTER REPORT OF 2 1/2 INCH HAIL 1 NW STANTON.
&&
DEVIN.CHEHAKLocal storm report, May 17, 5:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
516 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 8 E LENORAH 32.31N 101.74W
05/17/2021 E2.50 INCH Martin TX TRAINED SPOTTER
&&
DEVIN.CHEHAKSpecial weather statement, May 17, 5:19 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 519 PM CDT Mon May 17 2021 TXZ045-172245- Gaines TX- 519 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL 545 PM CDT... At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Seagraves Airport, or 9 miles east of Seagraves, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Loop. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3283 10233 3289 10249 3295 10249 3296 10221 TIME...MOT...LOC 2218Z 236DEG 22KT 3295 10240 10
Special weather statement, May 17, 5:47 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 547 PM CDT Mon May 17 2021 TXZ053-172300- Mitchell TX- 547 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL COUNTY UNTIL 600 PM CDT... At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near Loraine, or 7 miles west of Roscoe, moving northeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Loraine. This includes Interstate 20 between mile markers 226 and 228. A Tornado Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3239 10069 3248 10076 3252 10066 3239 10066 TIME...MOT...LOC 2247Z 234DEG 6KT 3244 10066 87
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 44 min |
| May 16, 7:18 PM CDT | Special Weather Statement | MAF | Glasscock | 42 min |
| May 16, 7:20 PM CDT | Special Weather Statement | MAF | Howard | 40 min |
| May 16, 7:23 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 52 min |
| May 16, 7:28 PM CDT | Special Weather Statement | MAF | Howard | 47 min |
| May 16, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 16, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 38 min |
| May 16, 7:46 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 3 hr |
| May 16, 8:12 PM CDT | Special Weather Statement | MAF | Scurry | 18 min |
| May 16, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 47 min |
| May 16, 8:15 PM CDT | Special Weather Statement | MAF | Glasscock | 45 min |
| May 16, 8:31 PM CDT | Special Weather Statement | MAF | Scurry | 44 min |
| May 16, 8:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Mitchell, Scurry | 44 min |
| May 16, 9:12 PM CDT | Special Weather Statement | MAF | Mitchell | 48 min |
| May 17, 3:11 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 64 min |
| May 17, 4:04 PM CDT | Special Weather Statement | MAF | Glasscock | 41 min |
| May 17, 4:11 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 64 min |
| May 17, 4:14 PM CDT | Special Weather Statement | MAF | Pecos | 46 min |
| May 17, 4:32 PM CDT | Special Weather Statement | MAF | Midland | 43 min |
| May 17, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Midland | 62 min |
| May 17, 4:58 PM CDT | Special Weather Statement | MAF | Terrell | 47 min |
| May 17, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 61 min |
| May 17, 5:19 PM CDT | Special Weather Statement | MAF | Terry | 26 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 54 min |
| May 17, 5:44 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 61 min |
| May 17, 6:02 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 28 min |
| May 17, 6:08 PM CDT | Special Weather Statement | MAF | Scurry | 52 min |
| May 17, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 19 min |
| May 17, 6:12 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 63 min |
| May 17, 6:16 PM CDT | Special Weather Statement | MAF | Martin | 44 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 67 min |
| May 17, 6:31 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 59 min |
| May 17, 6:35 PM CDT | Tornado Warning | MAF | Glasscock, Howard, Mitchell | 40 min |
| May 17, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 35 min |
| May 17, 6:52 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.